It is little known that one of the side effects (very rare) of corticosteroids can be psychotic events in conjunction with major depression and irrational behaviors. I have experienced 2 of these episodes in my MS journey, one in 2007, the other very recently in 2013.
During the first episode the reaction was more frightening. Everyone in my family seemed to be imposters. Men, in general terrified me. I even bit my husband’s arm twice, not that he didn’t deserve it, however, this was not a normal reaction to stress or a normal way to express my feelings.
The doctors were attempting to institutionalize me. My family was told I would never improve. The psychiatric institutions would not accept me because they decreed that I was “medically unstable.”
That left me desperate as various anti-psychotic medications were tried to improve my mindset. Eventually, I went home with my husband, even though I did not feel safe there (which lead to a subsequent divorce).
The Zyprexa they sent me home with eventually made me feel suicidal though I never made any attempt to harm myself. This required a change in medications. The combination of Abilify and Lexapro balanced my mind and made me close to normal and wise enough to divorce my spouse. This was long overdue and gave me the best treatment of all. In fact I didn’t have an MS exacerbation for four years following that decision.
Still, there were symptoms that lasted a long time. The most obvious was that I did not talk for 2 years. When it was necessary to speak, my answers were slow in coming and very brief.
My only respite during this time was the peace I found in prayer and in reading my scriptures. I felt so safe talking with God. The words I couldn’t share anywhere were poured out to Him many times daily and I read avidly. These private, comforting actions kept my mind active and I felt completely safe.
Finally, I found a hobby/cause that altered my outlook and gave me purpose and joy. I immersed myself in family history exploration 10 to 12 hours each day. This was perceived as a worrisome turn of event by my family, but I was healing. I was convinced that this odyssey had given time for my brain to rewire itself so I could rekindle a productive, safe and peaceful life.
The second bout with psychosis was somewhat different. The doctors had suggested I take Zyprexa any time I had to use IV steroids. That worked fine until I had a doctor that wanted me to taper off on pills after the infusions were done. I took the usual Zyprexa till the infusions stopped and did not realize the doctor had intended that I take it the entire month. The tapering always drives me crazy anyway, but this time, I became so disoriented.
Once again, I believed all people around me were imposters. To escape these unknown people, I actually unlocked the door of the car, unfastened my seat belt and attempted to abandon the safety of a vehicle traveling at a speed of about 35 mph.
Completely nuts? You bet. I barely remember the incident or the ambulance ride to the hospital. I was in the ICU for two days with a 24-hour nurse I am told. I
have no recollection of those days. Once I was moved to the Behavioral Health Unit, my paranoia took new leaps. The nurses and doctors and other patients were all there to torment me. I was sure none of them were qualified to be there. They were simply actors playing the roles of medical professionals.
They gave me pills throughout the day. Most of the time, I stayed alone in my room, trying to figure out what was going on.
Interestingly, I prayed often. I didn’t lose all my normal good habits. Eventually I asked for a set of scriptures to be brought to me as I am accustomed to reading from them every day. My parents said from that moment, they knew I would get better. It was a steep climb, but I worked through the mental issues pretty quickly.
When the doctor asked me what was different about this psychotic experience compared to the first. I replied that this time, since I didn’t feel great fear for my health and well-being, I was able to deal better and bounce back more quickly. Simply put, I felt safer. As scary and confusing as it was, I came home and was up and talking right away.
Four months later, I am having some trouble with depression and discouragement as the MS symptoms are not fading as I had hoped they would. My mobility is greatly impaired and my memory is troublesome. I’m also experiencing some kind of auditory dyslexia. I don’t understand what others are saying all of the time. But those are just small nuisances that are slowly improving.
My doctor has assured me this attack will take at least a year to resolve itself. That’s a long time and I can be patient enough to plow my way through it and come out well by then.
I stay hopeful and present a positive attitude. It not only gets me past my own fears, but it comforts others to know I am not giving up, now or ever!